Format

Send to

Choose Destination
Crit Care Clin. 2012 Oct;28(4):499-516. doi: 10.1016/j.ccc.2012.07.006.

A review of acetaminophen poisoning.

Author information

1
Department of Emergency Medicine, Upstate New York Poison Center, SUNY Upstate Medical University, Suite 202, 250 Harrison Street, Syracuse, NY 13202, USA. hodgmanm@upstate.edu

Abstract

Acetaminophen poisoning remains one of the more common drugs taken in overdose with potentially fatal consequences. Early recognition and prompt treatment with N-acetylcysteine can prevent hepatic injury. With acute overdose, the Rumack-Matthew nomogram is a useful tool to assess risk and guide management. Equally common to acute overdose is the repeated use of excessive amounts of acetaminophen. Simultaneous ingestion of several different acetaminophen-containing products may result in excessive dosage. These patients also benefit from N-acetylcysteine. Standard courses of N-acetylcysteine may need to be extended in patients with persistently elevated plasma concentrations of acetaminophen or with signs of hepatic injury.

PMID:
22998987
DOI:
10.1016/j.ccc.2012.07.006
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center